Texas, 2021

Drought in Texas, December 14 to 31, 2021

December 14 to 31, 2021 · NWS AMA · 2 events in 2 counties and zones

December was an extremely dry month for the combined Oklahoma and Texas Panhandles. Absolutely no precipitation occurred and this contributed to worsening soil conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

December was an extremely dry month for the combined Oklahoma and Texas Panhandles. Absolutely no precipitation occurred and this contributed to worsening soil conditions. Soil across the area went from dry to very dry. Cattle and livestock needed supplemental feeding with range land grasses being non-existent. Winter wheat was suffering in dry lands. There were even reports of the dry soils leading to wheat fields being lost to high wind events. Also, multiple wildfires occurred during high wind events during the month with fuels being extremely dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 14, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 14, 11:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1156 AM CST Tue Dec 14 2021

.AVIATION...18z TAFS...
VFR conditions should prevail for the next 18 to 24 hours as we
await the next big weather system. Winds will be breezy out of the
south to southwest 15-25kts with some gusts around 30kts through
about 15z. Thereafter the strong winds will begin to mix down and
we'll have blowing dust and potential reduced visibilities down
to 1 mile or less for the remainder of the TAF period. Wind gusts
could exceed 50kts as well, and will likely be closer to 60kts at
KGUY and KDHT. Prior to the surface winds picking up there will
be a very strong jet aloft. Low level wind shear will be a problem
with a very strong 45-65kt jet aloft from about 3-15z.

Weber

&&

.PREV DISCUSSION... /Issued 400 AM CST Tue Dec 14 2021/

SHORT TERM...Today through Tonight...

An upper trough approaches the West Coast this morning and comes
onshore this afternoon with southwesterly winds ahead of the wave
and over the forecast area. A surface low will form in southeast
Colorado with a tightening of pressure gradients and breezy
southwest winds across the area. Some high clouds across portions
of the area may limit the higher wind gusts, but temperatures
are still expected to warm into the 70s with record highs
possible.

As the upper trough progresses eastward through the evening hours,
50 to 60 knot 500mb winds fill in over the Panhandles. In
addition, the lee troughing begins to strengthen with 40 to 50
knot 850mb winds building over the eastern Panhandles through the
overnight hours tonight, thus surface winds will remain breezy
during this time.

Rutt

FIRE WEATHER...Today...

Elevated fire weather conditions are possible today across a
majority of the Panhandles due to breezy winds and dry conditions.
Critical fire weather conditions are possible across the northwest
Texas Panhandle and western Oklahoma Panhandle with southwest
winds of 15 to 25 mph with gusts up to 30 to 40 mph. Minimum
relative humidity values are around 12 to 15 percent across this
area and are around 15 to 20 percent across the remainder of the
Panhandles.

Rutt

LONG TERM...Wednesday through Monday...

**The following discussion focuses on Wednesday due to the
 potential for high impacts**

Bottom line up top:

--Very strong possibly damaging winds are likely on Wednesday,
  especially in the northern half of the combined Panhandles where
  wind gusts may approach historic levels for the month of
  December.

--Even a conservative forecast would include winds gusting over 60
  mph by late morning Wednesday, with values over 70mph or even
  80mph not outside the realm of possibility.

--Based on the current timing of the system, the strongest winds
  should occur between 10 AM and about 3 PM before gradually
  decreasing into early evening.

--These winds will result in blowing dust, with visibility
  dropping to near zero in some locations.

--Extremely critical fire weather is expected Wednesday, with the
  northern CWA being most favored. Fire ignition may occur due to
  downed power lines and spread rapidly. Folks should have an
  evacuation plan.

Details: A potent upper level trough will traverse the southern
and central Rockies and adjacent plains on Wednesday. A compact
but very strong 130 knot 500mb jet streak is progged to move
over the OK Panhandle and southwest KS by 18z Wednesday, before
shifting into central KS by 21z. There has been a very slight
southward shift of this jet max over the last few model runs, but
models have for the most part been very consistent with timing and
track of this system. Some moisture advects up into the eastern
zones Wednesday morning, with NAM/NAMNest suggesting fog or
drizzle through about 9AM before dry air mixes in from the west.
Bufkit soundings indicate a well mixed PBL with near 80 knots at
the top of the BL at KGUY and KDHT (over 60 knot BL average
winds). Every single member of the EC ensemble suite gives at
least high wind warning gusts at point locations in the northern
Panhandles. The NBM 50th percentile 24 hour max gusts are 60 knots
at KAMA and 67 knots at KGUY. This has lead to increased
confidence in high winds, so have upgraded the northern zones from
a watch to a High Wind Warning. The rest of the watch will likely
be upgraded later today. With gusts this high and the antecedent
dry conditions, blowing dust could become hazardous. A Blowing
Dust Advisory will likely be needed. Conditions should begin to
improve after 21z Wednesday, but models have trended a little less
progressive with the upper wave, so this time may get pushed back
some. The end time of 00z for headline products seems safe, as
decoupling should occur even if there are still some strong winds
aloft in wake of departing system. A weak cold front will finally
make its way into the Panhandles early Thursday morning with
little fanfare. Conditions will be cooler going in Thursday and
Friday, with another front possible going into Saturday as the
upper pattern becomes split once again.

Ward

FIRE WEATHER...Wednesday...

Wednesday is looking like a composite SGPWO day, with very
anomalous system bringing a very strong stacked jet across the
Panhandles during the day. The jet streak overlaps the low level
thermal ridge best in the north central and northeastern
Panhandles into portions of OK and KS, and this is where the SGPWO
team has outlined the highest probs for large to significant
fires. Wind gusts of 60 to 70 mph is likely across most of the
Panhandles, but a rogue gust near 80 mph is possible in the
northern Panhandles beneath the strongest jet level winds. Very
dry air will mix into the Panhandles, with relative humidity
falling into the 10 to 15 percent range across all but the
southeast zones. The combination of very strong southwest winds
and low RH results in RFTI values of 4 to 6 with some 7s in the
northern zones. ERC values remains around the 95th percentile. The
southeast zones may see good RH recovery Wednesday morning ahead
of the system, but the fine fuels should dry out quickly with high
temperatures in the 70s to near 80 in the eastern zones. Overall,
fire officials should be ready for very dangerous fire behavior on
Wednesday. Have upgraded the area of most concern, or extreme
critical area, to a Red Flag Warning.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                76  49  73  30  57 /   0   0   0   0   0
Beaver OK                  78  48  74  25  55 /   0   0   0   0   0
Boise City OK              73  45  62  21  52 /   0   0   0   0   0
Borger TX                  79  52  75  29  60 /   0   0   0   0   0
Boys Ranch TX              77  48  70  26  60 /   0   0   0   0   0
Canyon TX                  76  48  73  28  60 /   0   0   0   0   0
Clarendon TX               77  51  77  35  57 /   0   0   0   0   0
Dalhart TX                 71  41  62  20  53 /   0   0   0   0   0
Guymon OK                  77  47  70  23  55 /   0   0   0   0   0
Hereford TX                76  47  71  28  61 /   0   0   0   0   0
Lipscomb TX                79  49  75  28  56 /   0   0   0   0   0
Pampa TX                   78  51  74  30  56 /   0   0   0   0   0
Shamrock TX                78  50  79  33  58 /   0   0   0   0   0
Wellington TX              78  50  80  35  59 /   0   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 9 AM to 6 PM CST Wednesday for the
     following zones: Dallam...Hansford...Hartley...Ochiltree...
     Sherman.

     Red Flag Warning from 9 AM to 6 PM CST Wednesday for the
     following zones: Dallam...Hansford...Hartley...Ochiltree...
     Sherman.

     Fire Weather Watch from Wednesday morning through Wednesday
     afternoon for the following zones: Armstrong...Carson...
     Collingsworth...Deaf Smith...Donley...Gray...Hemphill...
     Hutchinson...Lipscomb...Moore...Oldham...Palo Duro Canyon...
     Potter...Randall...Roberts...Wheeler.

     High Wind Watch from Wednesday morning through Wednesday
     afternoon for the following zones: Carson...Deaf Smith...
     Gray...Hemphill...Hutchinson...Lipscomb...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Roberts...Wheeler.

     Red Flag Warning until 6 PM CST this evening for the following
     zones: Dallam...Hartley...Sherman.

OK...High Wind Warning from 9 AM to 6 PM CST Wednesday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 9 AM to 6 PM CST Wednesday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 6 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

89/99
Hazardous weather outlook, Dec 14, 4:14 AM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
414 AM CST Tue Dec 14 2021

OKZ001>003-TXZ001>020-317-142215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
414 AM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather is expected across the northwestern third of
the combined Panhandles with elevated conditions across the
remainder of the Panhandles this afternoon. A Red Flag Warning is
in effect from 11 AM to 6 PM across the northwest Panhandles
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical to extremely critical fire weather conditions are likely
Wednesday morning through the late afternoon across the
Panhandles.

Damaging winds are likely Wednesday morning through the mid
afternoon hours across the Oklahoma Panhandle and a majority of
the Texas Panhandle. A High Warning is in effect for the northern
combined Panhandles and a High Wind Watch is in effect for
portions of the southern Texas Panhandle.

Blowing dust may create dangerous travel conditions due to low
visibility on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today, with
widespread critical to extremely critical conditions tomorrow
afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Ochiltree

When
December 14, 12:00 PM CST to December 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Lack of precipitation in previous months leading up to December combined with zero precipitation in December, lead to a drastic deteoriation across Ochiltree County. By the middle of the month the county had regressed from moderate drought (D1) to severe drought (D2) for the entirety of the county. By the end of the month the southwest half of the county was in extreme drought (D3). Many areas across the county remain in a 4 to 8 inch deficit year-to-date.

Drought, Lipscomb

When
December 14, 12:00 PM CST to December 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Severe drought (D2) conditions snuck into the western third of the county by the middile of December. By the end of the month conditions had worsen allowing for the entirety of the county to be classified in severe drought (D2). Many areas across the county remain in a 4 to 8 inch deficit year-to-date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995722, 995723.